Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 46, NWS State College, PA

May 26, 2002Franklin County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at May 26, 2002, 2:20 PM EDT for Franklin County, Pennsylvania. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 26, 2002, 2:20 PM EDT (18:20 UTC)
Expired
May 26, 2002, 3:00 PM EDT
In force
40 min
Issued by
NWS State College, PA
Area
Whole counties

County Franklin County, PA

The radar

The Sterling radar (KLWX), 108 km from the middle of the area, began a volume at 18:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 26, 2:00 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.3 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2002-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 58 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2002-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
58 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
693 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
80 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCTP 261820
SVRCTP
PAC055-261900-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
219 PM EDT SUN MAY 26 2002

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  FRANKLIN COUNTY IN PENNSYLVANIA

* UNTIL 300 PM EDT.

* AT 219 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ST. THOMAS...OR 6 MILES WEST OF
  CHAMBERSBURG...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERSBURG AND MARION AT 230 PM.
  FAYETTEVILLE AND SCOTLAND AT 245 PM.

THE MAIN THREATS FROM THIS STORM WILL BE HAIL UP TO AN INCH IN 
DIAMETER AND WIND GUSTS OVER 60 MPH. 

THIS IS A DANGEROUS STORM. STAY INDOORS AWAY FROM WINDOWS. SEVERE
THUNDERSTORMS CONTAIN DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE
QUARTERS OF AN INCH OR LARGER.

$$

LAT...LON 3999 7780 3982 7784 3984 7750 4005 7750

DANGELO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 11:00 AM EDT, 3 hours 20 minutes earlier.

Area forecast discussion, May 26, 11:00 AM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE
1100 AM EDT SUN MAY 26 2002

IN CASE ANYONE MISSED THE PHLFTMCCX...KCCX RADAR BACK IN SERVICE.

WILL UPDATE TO ADJUST WORDING A BIT AND REMOVE MENTION OF THIS
MORNING.  FRONT TAKING ITS TIME MOVING ACROSS CENTRAL PA...AND WITH
VERY MOIST AIR MEETING UP WITH AFTERNOON SUNSHINE AND A FRONTAL
BOUNDARY STILL EXPECT SHOWERS/THUNDERSTORMS TO FORM IN THE SUSQ
VALLEY AFTER 2 PM.  WILL CONTINUE WITH THE ENHANCED WORDING IN THE
SE AS SOME STORMS COULD BRIEFLY BECOME STRONG ENOUGH TO PRODUCE HAIL
AND/OR DAMAGING WINDS.  WILL CONTINUE THE CHANCE OF SHOWERS FROM
KJST TO KIPT AS SOME HIT AND MISS ACTIVITY CONTINUES.

ANY THUNDERSTORMS THAT DEVELOP WILL MOVE EAST BY EVENING...BUT FRONT
WILL BECOME NEARLY STATIONARY AND A CHANCE FOR SHOWERS WILL CONTINUE
IN THE SE THROUGH MEMORIAL DAY.

ALSO...DROPPED MAX TEMPS A CAT IN THE NW WHILE BUMPED THEM UP A FEW
DEGREES IN THE SE.  WINDS/SKY COVER LOOK FINE.

WILL ISSUE ZONES AND UPDATED SEVERE WEATHER OUTLOOK FOR SE IN A FEW
MINUTES.

.CTP...SEVERE WEATHER OUTLOOK FOR SERN SXNS.

RXR

In the hours before

Special weather statement, May 26, 11:45 AM EDT, 2 hours 35 minutes before
PAZ019-025>028-034>036-045-046-049>053-056>059-063>066-262000-

SEVERE WEATHER OUTLOOK...RETRANSMITTED
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1145 AM EDT SUN MAY 26 2002

...A SLIGHT RISK OF SEVERE THUNDERSTORMS CONTINUES IN THE LOWER
SUSQUEHANNA VALLEY THIS AFTERNOON...

A COLD FRONT WILL MOVE INTO THE SOUTHEASTERN PART OF THE STATE THIS
AFTERNOON AND BECOME NEARLY STATIONARY. IT WILL BECOME WARM AND
INCREASINGLY HUMID AHEAD OF THIS BOUNDARY...SETTING THE STAGE FOR
THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS AFTER 2 PM. SOME OF THE
STORMS HAVE THE POTENTIAL TO BECOME SEVERE...CAUSING STRONG DAMAGING
WIND GUSTS AND LARGE HAIL.

SKYWARN ACTIVATION MAY BE NEEDED LATER TODAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

RXR
Special weather statement, May 26, 2:00 PM EDT, 20 minutes before
PAZ036-056>059-063>066-270000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
200 PM EDT SUN MAY 26 2002

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 8 PM EDT...

THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR THE LOWER SUSQUEHANNA VALLEY. THE WATCH INCLUDES THE FOLLOWING
COUNTIES:

ADAMS...CUMBERLAND...DAUPHIN...FRANKLIN...LANCASTER...LEBANON...
PERRY...SCHUYLKILL...AND YORK.

SHOWERS AND THUNDERSTORMS HAVE FORMED IN THE AFTERNOON HEATING.
THESE THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE LARGE HAIL AND
DAMAGING WIND GUSTS OVER 60 MPH.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS AND POSSIBLE WARNINGS.

DANGELO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 3:56 PM EDTSevere Thunderstorm WarningCTPAdams49 min
May 26, 4:30 PM EDTSevere Thunderstorm WarningCTPYork75 min
May 26, 7:20 PM EDTSevere Thunderstorm WarningCTPFulton55 min
May 26, 7:37 PM EDTSevere Thunderstorm WarningCTPFranklin53 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.